Does Prozac Slow A Child's Growth?
Originally asked by Community Member dhar
Does Prozac Slow A Child’s Growth?
does long term use of prozac slow a childs growth. My child has been on prozac for 8 years and he is now 14 and 56 inches tall. His father is 5’10" and I am 5’1" however his brother was at least 2 inches taller at his age. Could the prozac be effecting his growth? Are growth hormones recomended? Are they recomended for children?
I am always learning new things from writing on this site. I wanted to tell you that there is no truth to this but from what I am reading there is some research to show that Prozac may stunt bone growth in children. This is extrapolated from research done on mice, however.
I am very interested in this topic as I have my son who is twelve, on Prozac. He has been on it for about a year now. Your family member’s heights seem to be just like my family except our eldest son is over six foot and he is only 13. My son who has autism has always been smaller and shorter. Some kids just are.
Here is a quote from the Anne Arundel Medical Center (2003) news on how Prozac may affect growth in children:
“However, one trial involving children and adolescents ages 8 to 17 years found that after 19 weeks of treatment with Prozac, the study participants gained, on average, about .5 inches less in height and about 2 pounds less in weight compared with children taking a placebo.”
And here is yet another article discussing the claims that Prozac may stunt the growth of children who take it.
It seems every medication has some sort of price to pay.
Your son may well have been on a trajectory to being of smaller stature than his brother. I do not know if Prozac definitively causes a stunting of growth in kids although some of the literature seems to suggest that it can.
This is a really good question for you and me both to ask the doctors.
Thank you so much for asking this question and bringing this to light. I hope your son’s doctor can shed some more light on this.
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered by: Merely Me